What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 16, 10:22 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 16, 10:22 PM EST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
1122 PM EDT Sat Jul 16 2022
.Mesoscale Update...
Issued at 1122 PM EDT Sat Jul 16 2022
A cluster of thunderstorms has developed over east-central Illinois
into west-central Indiana. A couple of cells initially reached
intensity sufficient for small hail up to penny size, but such
intensity has been brief. The best chance of strong to possibly
severe wind gusts would be if a more robust cold pool can form and a
more organized cluster or line segment evolved. We are watching for
signs of more organized cold pool development with the most intense
cells in Vigo County, which could then sustain a strong wind threat
eastward across portions of central Indiana. Otherwise, brief small
hail and gusty winds can be expected with the stronger convective
cores, and frequent lightning will be the primary convective hazard.
Individual cells should move eastward at around 25 mph. If a more
organized cold pool system develops, preferential development along
the cold pool flanks where the modest low-level jet interacts may
cause a slight rightward (southward) deviation.
&&
.Forecast Update...
Issued at 855 PM EDT Sat Jul 16 2022
Shallow convection has been noted for the couple of hours across the
northwest portion of central Indiana. This has mostly been suppressed
by dry subsident capping layer evident on ACARS aircraft sounding
from Indianapolis. However, as midlevel height falls occur signaling
increased large scale ascent, convection will more readily be
able to grow and sustain. Its greatest concentration at least
initially should be near and north of a stalled weakly baroclinic
surface front which is now just northwest of Williamsport. The last
couple of radar volumes show deeper convection just east of Fowler
and just north of Williamsport. The trend toward more successful
convective attempts and an increase in coverage and intensity should
continue into late evening and overnight. Further south, we can
see weak echos and towering cumulus just west of the NWS
Indianapolis office, but these may still struggle to
develop/organize for the next couple of hours at least.
Kinematic and thermodynamic environments are not particularly
supportive of severe storms, as described in the previous mesoscale
discussion. Nevertheless, remaining instability over a still
somewhat mixed PBL could support strong wind gusts. Steep theta-e
lapse rates could subsequently support fairly robust cold pool
development when/if more intense and numerous convection can
develop. Clusters would would move east-southeastward at around
20-30 mph but may tend to propagate rightward as modest low-level
jet and associated surge of higher moisture/theta-e strengthens.
The spatial details are still uncertain with regards of how much
upstream convection can form in Illinois and how the convective
evolution will occur. But, a more concentrated convective cluster
in central Illinois would be central Indiana's best chance of more
widespread convection toward and just after midnight. Otherwise,
as the main compact shortwave trough (now over Minnesota)
approaches early Sunday, more widespread showers and thunderstorms
are likely.
A quick look at the latest CAM QPF and HREF probability match
mean seem to signal highest amounts across southern Indiana into
Sunday. This is conditional on placement of mesoscale features
and upscale evolution in Missouri tonight, however, and some shift
in heavier amounts is possible. Deep tropospheric moisture,
mesoscale forcing, and duration of this event could lead to
localized flooding, despite anomalously dry conditions and 3-hr
flash flood guidance roughly from 2.50-3.50 inches. We will look
at this closer tonight and provide more details.
&&
.Short Term...(This evening through Sunday night)
Issued at 259 PM EDT Sat Jul 16 2022
A surface low associated with an upper trough is slowly moving
across Illinois and will approach central Indiana this evening.
Current visible satellite imagery shows little cloud cover over
central IL/IN. This has allowed for moderate instability to build
through the day with sunny skies warming temperatures to near 90.
Increased daytime mixing due to plentiful sunshine has also led to
20-25mph wind gusts. Expect these winds to diminish as the boundary
layer stabilizes this evening. Improving dynamics along with
increasing moisture will allow for scattered showers and
thunderstorms to develop this evening.
An isolated strong storm cannot be ruled out, but the main hazard
through the short term period will be the flood threat. Forecast
soundings show high freezing levels, deep saturation, and moist
adiabatic lapse rates late tonight through overnight Sunday. This
along with PWAT values exceeding 2.0in. may lead to localized
flooding with storms that produce high rainfall rates.
Weak mean flow may aid in the flood risk as storm motions will be
rather slow. Although effective bulk shear less than 25kts will
create an adverse environment for severe weather on Sunday.
Furthermore, weak instability due to poor lapse rates should limit
the potential for severe weather. Thunder is less likely tomorrow
due to weak instability, but a few thunderstorms are still possible.
Expect below average highs tomorrow with rain and extensive cloud
cover in place. Meanwhile, lows will be above average as high
surface moisture and cloud cover limit overnight cooling.
&&
.Long Term...(Monday through Saturday)
Issued at 259 PM EDT Sat Jul 16 2022
An upper trough will slowly exit the area on Monday. Before it does
and drier air moves in, some showers and perhaps a thunderstorm will
remain possible. Temperatures will be near average for mid-July.
Some drier air long with surface high pressure will move in on
Tuesday, keeping the area dry. As the upper high to the southwest
tries to nudge into the area, high temperatures will return to
around 90 degrees.
On Wednesday, an upper level low will move into the Upper Great
Lakes region. At the surface, a cold front will move through central
Indiana. Forcing will remain mainly north of the area, closer to the
upper system. In addition, deep moisture will be lacking. Thus, feel
any chances for rain will be small. Warm advection ahead of the
front will bring highs in the lower 90s.
High pressure will then return for Thursday into Saturday, providing
dry conditions for much of that period. The upper high will begin to
drift farther east toward the area, and this will bring highs in the
lower and middle 90s by Friday and Saturday.
A few showers or thunderstorms may pop up by Saturday in the heat,
but with the upper high getting closer, confidence for any rain is
lower than average.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1049 PM EDT Sat Jul 16 2022
IMPACTS:
* Some wind direction variability through the night, especially near
thunderstorms.
* Showers and thunderstorms will increase in coverage through the
night.
* MVFR ceilings developing early Sunday morning; low probability of
IFR.
Discussion:
Showers and thunderstorms will expand across the area overnight.
Some timing refinements via amendments may be needed depeding on
trends. Showers and a few thunderstorms will continue through much
of the day Sunday. Mesoscale boundaries from convection, and
potential mesohighs may alter wind direction some, causing
variability from time to time especially early in the TAF period.
Convergent low-level flow and extensive moisture late tonight and
especially Sunday morning will support MVFR stratus. There is a low
potential for this to at least briefly be IFR and potentially last
periodically into afternoon. Improving conditions are likely toward
the end of the TAF period.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale...BRB
Update...BRB
Short Term...Melo
Long Term...50
Aviation...BRB
Hazardous weather outlook, Jul 16, 3:03 PM EST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
403 PM EDT Sat Jul 16 2022
INZ021-028>031-035>049-051>057-060>065-067>072-172015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
403 PM EDT Sat Jul 16 2022
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms will be possible this evening
into tonight. Organized severe storms are not expected, but brief heavy
rain and localized flooding will be a threat. Lightning is a threat
from any thunderstorm.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms will remain a threat at times Sunday into
Monday. The primary threats will be lightning, along with heavy rain
and localized flooding, particularly Sunday into Sunday evening.
There are additional chances for thunderstorms on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any observed
flooding over the weekend.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 16, 9:38 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1038 PM EDT Sat Jul 16 2022
INZ051-170315-
Vigo IN-
1038 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of northern Vigo County
through 1115 PM EDT...
At 1037 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dennison, or near Terre Haute, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Terre Haute.
This includes Interstate 70 between mile markers 1 and 9, and between
mile markers 14 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3959 8753 3961 8746 3961 8720 3952 8720
3952 8724 3944 8724 3942 8753
TIME...MOT...LOC 0237Z 254DEG 20KT 3949 8751
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BRBSpecial weather statement, Jul 16, 9:38 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1038 PM EDT Sat Jul 16 2022
INZ035-036-044-170315-
Montgomery IN-Fountain IN-Parke IN-
1038 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southeastern
Fountain, north central Parke and western Montgomery Counties through
1115 PM EDT...
At 1038 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Newport, or 17 miles west of Crawfordsville, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crawfordsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3989 8725 3999 8731 4014 8692 3993 8683
TIME...MOT...LOC 0238Z 254DEG 20KT 3994 8721
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BRBSpecial weather statement, Jul 16, 10:27 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1127 PM EDT Sat Jul 16 2022
INZ045-052-053-170400-
Clay IN-Owen IN-Putnam IN-
1127 PM EDT Sat Jul 16 2022
...Strong thunderstorms will impact portions of Clay, northwestern
Owen and southwestern Putnam Counties through MIDNIGHT EDT...
At 1126 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brazil to 11 miles southeast of Terre
Haute. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Brazil around 1130 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3946 8724 3952 8722 3952 8720 3956 8720
3961 8718 3961 8684 3929 8695 3929 8724
TIME...MOT...LOC 0326Z 255DEG 22KT 3960 8711 3938 8721
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BRBSpecial weather statement, Jul 16, 10:52 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1152 PM EDT Sat Jul 16 2022
INZ045-052-053-170415-
Clay IN-Owen IN-Putnam IN-
1152 PM EDT Sat Jul 16 2022
...Strong thunderstorms will impact portions of northeastern Clay,
northeastern Owen and southern Putnam Counties through 1215 AM EDT...
At 1151 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Brazil to 8 miles
southwest of Greencastle to 13 miles northwest of Spencer. Movement
was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greencastle.
This includes Interstate 70 between mile markers 29 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3961 8701 3965 8701 3976 8669 3963 8669
3963 8668 3959 8668 3939 8671 3936 8701
3952 8703
TIME...MOT...LOC 0351Z 262DEG 22KT 3961 8701 3955 8694 3938 8699
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BRBSpecial weather statement, Jul 16, 11:08 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1208 AM EDT Sun Jul 17 2022
INZ029-036-170500-
Montgomery IN-Tippecanoe IN-
1208 AM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of southeastern
Tippecanoe and northern Montgomery Counties through 100 AM EDT...
At 1208 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Crawfordsville, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Crawfordsville around 1220 AM EDT.
This includes the following highways...
Interstate 65 between mile markers 161 and 162.
Interstate 74 between mile markers 24 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4031 8670 4009 8670 4003 8708 4011 8709
4021 8709
TIME...MOT...LOC 0408Z 250DEG 22KT 4012 8702
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NieldSpecial weather statement, Jul 16, 11:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1223 AM EDT Sun Jul 17 2022
INZ045-046-053-054-170530-
Owen IN-Morgan IN-Putnam IN-Hendricks IN-
1223 AM EDT Sun Jul 17 2022
...A strong thunderstorm will impact portions of Morgan, southeastern
Hendricks, northeastern Owen and southeastern Putnam Counties through
130 AM EDT...
At 1222 AM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Greencastle, or 23 miles north of Bloomington,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Martinsville and Mooresville.
This includes Interstate 70 between mile markers 41 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3970 8634 3969 8633 3963 8633 3963 8625
3939 8625 3936 8674 3954 8681
TIME...MOT...LOC 0422Z 252DEG 26KT 3948 8668
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Nield